1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.
  2. Hi Guest, welcome to the TES Community!

    Connect with like-minded professionals and have your say on the issues that matter to you.

    Don't forget to look at the how to guide.

    Dismiss Notice

Close Call at the Doctors: Thank God for this nurse

Discussion in 'Personal' started by disguise, Jan 17, 2012.

  1. I went to the nurse this evening to get a repeat prescription for my pill. She refused to give me a prescription as she had read my notes and this time last year I'd started complaining of headaches at the start of each period. The nurse at that time had told me to 'keep an eye on it' so I did. A few months later I had yet more issues, not just with the headaches, and went to see a doctor and asked him to change my pill. He'd refused (and he was rude and made me cry but that's a whole other story). This nurse today has told me that the headaches I get are a sign of possible DVT and potentially onset of a stroke! They should have changed my pill a year ago and no one did, even when I asked. I also occasionally get slight aches in my leg and told the nurse this and she said to keep an eye on this (in fact I can feel one now) but they should stop now that I am no longer taking the combined pill. She said this is also a clear indicator that I am possibly suffering from DVT or stroke. given that in the past I have been checked for DVT and this is on my notes, the doctors and nurses who have seen me in the last year should have immediately changed my pill and only today did anyone mention it. The nurse was so mortified she said that if I hadn't come in she would have called me and made me! I can't believe what a close call this is! She has pointed me in the direction of some info on other methods of contraception I could go for but given I only take my pill to regulate my cycle currently I might just have a break and see how things go. If I become a moody ***, I apologise, but at least I will be moody but not dead!
     
  2. sparkleghirl

    sparkleghirl Star commenter

    Lucky you!

    Just a warning - I stopped takig the pill 4 or 5 months ago and have put on a stone. :)
     
  3. Thanks. I put weight ON taking the pill though so hope it goes the other way.
     
  4. I also put on weight, and then when I had my baby lost it! [​IMG]
     
  5. Lara mfl 05

    Lara mfl 05 Star commenter

    Poor you disguise, possibly a fortuitous escape.
    Have they looked into the possiblity of a ruptured varicose vein too? I only say this because last year I had been out shopping and on my return found I just couldn't put any weight on to my foot. My Father had collapsed and died unexpectedly from a DVT and as I was passing Hosp. Outpatients on my way home decided to check in as I did have quite a big lump. Turned out to be a ruptured varicose vein, which I generally don't suffer from, so no treatment necessary and I was able to return home
    .
    I also used to have a very irregular cycle (past menopause now thank goodness) and it was always the joke with my husband that if I wasn't 'menstrual' I was pre-menstrual or post-menstrual i e always a ************* *********! Now I'm still moody post- menopausal!

     
  6. Thanks, I will keep an eye on this as haven't had any lumps but will bear it in mind. The leg thing was a passing comment as I left the surgery to be honest and may not be directly linked but she did say keep an eye on it. She said now that I am no longer taking the pill (was meant to start a new pack tomorrow) I should notice a marked improvement on all accounts almost immediately. Just can't believe that on top of the hell he put me through before (I'm sure I mentioned it on here), the previous doctor did not take me off the pill!
     
  7. If you had had a DVT, the pain would not have been intermittent. It would have been very obvious you had a DVT.
    Yes headaches would be a sign of an impending stroke, but again there would be other symptoms, and if a headache was a sign of a stroke it wouldn't be intermittent.It would have progressed quite quickly into a stroke.

     
  8. Lara mfl 05

    Lara mfl 05 Star commenter

    Disguise, for future reference, the Dr. did say, that in the case of a DVT, there is more a generalised swelling of the leg rather than a lump.
     
  9. Thanks all. Yes she didn't say that I had had a stroke, just that I was at risk. Either way I am glad I went for the check up rather than the usual repeat prescription
     
  10. Everyone who is on the contraceptive pill is at an increased risk of DVT/stroke. That is why you are supposed to have your BP checked routinely and not just get a repeat script.
     
  11. Lara mfl 05

    Lara mfl 05 Star commenter

    Yes, that really ought to be made clearer to many people.
     
  12. sparkleghirl

    sparkleghirl Star commenter

    Yes, that's how I thought it was meant to go. I was mighty surprised - but I can't think of any other reason for it.
     
  13. I got my blood pressure checked every 6 months (as recommended by my dr). I have been twice in the last year about my pill and neither time did they flag up that my headaches are a first sign of being at risk. This check up was the first one to mention it!
     
  14. Headaches can be caused by many things.
    They are not necessarily the first sign of being at risk of a stroke, as long as your BP was fine, there would have been no real reason to connect the headaches to a stroke.
    Even though you may at increased risk of having a stroke whilst on the pill, a young healthy, non-smoker, would still be at a relatively low risk.

     
  15. Well said Doglover.
    Sounds a bit like scaremongering to me...or perhaps unnecessary melodrama.
    I agree our health professionals must make us aware of the dangers of some medications and give advice regarding a healthy lifestyle. They must also follow up treatments and do the necessary reviews of medication...but to say (paraphrase) "Phew...you were so close to having a DVT and maybe a stroke" is a bit OTT. If that had been the case I suspect you'd be hospitalised or at least sent for urgent scans.
    Of course all symptoms should be investigated but some of the onus for that is on the patient as well as the doctors/nurses.
    Most medicaton carries some risk. Leg pain can signify DVTs but it can also signify a pulled muscle or muscle ache after exercise..or even 'growing pains'. I read about my medication and it's side effects and know full well that should I get any strange symptoms, especially ones which linger, it's up to me to get myself checked out and alert my GP.
     
  16. Ummm..but disguise, if you were that unhappy and that concerned you could have TOLD your Doctor you no longer wanted to take it, surely? You are not a child and if this was a form of birth control there are other methods you could have employed in the interim?
    You didn't have to go and get the prescription made up. You have to take some of the responsibility. He didn't insist you had to have it.You could have made an appointment to see another GP or even a nurse to discuss your worries and had you persisted you'd have been put on another pill.
    If I have any adverse reaction to anything I am taking I can easily get my medication modified of changed. If I am not taken seriously the first time I persist in making a nuisance of myself. I have to take responsibility for my own health.
     
  17. Anonymous

    Anonymous New commenter

    I agree.
    Following my heart attack I was called in twice for extensive discussion between two of my GPs and me regarding my prescription for HRT (oestrogen only). Although there is research to suggest that HRT (oestrogen) increases the risk of stroke or heart attack I felt that the discussions were sensible, measured and highly reassuring as it demonstrated the fact that my doctors had noted my repeat prescription and the fact that I'd actually had a heart attack.
    Taking all things into consideration and with the agreement of my doctors I'm taking the lowest dose of HRT available to me as stopping it made me feel so dreadful - insomnia being the most severe side effect (severe fatigue is not good for me now).
    I'm glad that my doctors aren't given to scare-mongering despite the fact that I've proven my propensity to heart attack (and, just as likely, stroke).
     
  18. I'm not quite sure how it can be made any clearer, it is there in the 'risks' section of every prescribed pack of contraceptive pills.
    When I first went on the pill I was 18 years old, my priority was to not get pregnant! That was a far greater worry/risk for me. You take on board what you want to hear.
     
  19. Anonymous

    Anonymous New commenter

    ...and that's not even taking into account the health risks of pregnancy itself.

    It also pays to remember that in most cases the risks are minimal in comparison to the risks of whatever is being treated or avoided. It's all a balancing act and requires us to self educate, discuss with medical professionals, weigh up the risks then make sensible decisions.


     
  20. inky

    inky Lead commenter

    Practice nurses can be very good at presenting you with worst-case scenarios as if they were imminent events.
     

Share This Page